Texas, 2016

Hail and Heavy Rain in Texas, April 8 to 9, 2016

April 8 to 9, 2016 · NWS MAF · 2 events in 2 counties and zones

An upper level trough was approaching the region from over California and Arizona with an upper disturbance moving over West Texas and southeast New Mexico. Low-level moisture was also increasing across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level trough was approaching the region from over California and Arizona with an upper disturbance moving over West Texas and southeast New Mexico. Low-level moisture was also increasing across the area. There was large scale lift and steep mid-level lapse rates across the higher terrain of West Texas and into the southeast New Mexico plains. These conditions combined to create thunderstorms with heavy rain and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 8, 5:59 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Apr 8, 5:59 PM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
659 PM CDT FRI APR 8 2016

.DISCUSSION...

Please see the 00Z aviation discussion below.

&&

.AVIATION...

A few showers are moving northeast across the area, though
coverage is currently too sparse to include mention in the TAFs
this evening. High-res guidance indicates more widespread
precipitation developing and moving across the area overnight,
thus have included -SHRA mention at terminals where confidence is
highest, with best chance at CNM and HOB. While TS are possible,
have not included mention as storms should remain isolated. VFR
conditions are expected to prevail, with the only caveat being
potential MVFR conditions in rain that may develop late tonight.
Winds will remain breezy out of the southeast through Saturday
morning, and then veer to the southwest with gusts to 20-25kt
possible Saturday afternoon.

&&

.PREV DISCUSSION... /issued 155 PM CDT FRI APR 8 2016/

DISCUSSION...
Upper trough over CA and AZ... shortwaves ejecting off this
trough will help storm chances today and tomorrow. After that a
stronger cut off low rolls ashore the West Coast Saturday but
weakens as it moves east. Have some weak troughs after that which
should not have much impact but then a stronger low move over CA
late next week.

Visible satellite shows widespread cloud cover across the region
extending from South TX westward to CA.  Dewpts still mainly in the
30s with some 40s south... need to moisten up before can expect much
in the way of rainfall.

Temperatures will be moderated in the short term by the increased
clouds but should be warm overall.  There is a decent cold front
expected to blow through late Monday.  Tuesday looks to be the
coolest day of the week with highs in the 60s north of the Pecos
river and mainly 70s south of it.  Warmer temps return Wednesday.

As far as rain chances have storms in the forecast today...
tonight... and tomorrow.  Upper support should help initiate
convection... especially when combined with daytime heating. Looking
at qpf GFS is more generous than other models with bringing precip
across the Permian Basin tonight... some push it northward.

Currently have some light echos on radar mainly along and north of
the Pecos River but not sure how much of this is reaching the ground.
There is a marginal risk for severe storms for the SW part of the
area today and tonight... could see a few strong to severe storms.
Best chance of rain will be tonight with precip moving to eastern
edge of the area Saturday.  Could see a few afternoon/evening storms
east Sunday along a dryline.  Will be dry for a few days with
increasing chances of rain toward next weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     53  77  56  83 /  50  30   0  20
Carlsbad                       51  82  50  82 /  60  10   0  10
Dryden                         59  84  60  89 /  30  10  10  10
Fort Stockton                  55  85  57  87 /  40  10   0  10
Guadalupe Pass                 49  75  52  73 /  70  10   0  10
Hobbs                          50  77  51  81 /  60  20   0  10
Marfa                          45  79  41  79 /  40  10   0  10
Midland Intl Airport           53  80  58  84 /  50  20   0  20
Odessa                         54  80  59  85 /  50  20   0  20
Wink                           53  84  52  86 /  60  10   0  10

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&
Hazardous weather outlook, Apr 8, 12:48 PM CST, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
148 PM CDT FRI APR 8 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
148 PM CDT FRI APR 8 2016 /1248 PM MDT FRI APR 8 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Apr 8, 7:12 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
812 PM CDT FRI APR 8 2016

TXZ074-075-081-090200-
BIG BEND AREA TX-PECOS TX-DAVIS/APACHE MOUNTAINS AREA TX-
812 PM CDT FRI APR 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER AND
SOUTHWESTERN PECOS COUNTIES UNTIL 900 PM CDT...

AT 811 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF MARATHON...MOVING NORTHEAST AT 40 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MARATHON AND ELEPHANT MOUNTAIN WILDLIFE MANAGEMENT AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN MIDLAND .

&&

LAT...LON 2995 10342 3000 10351 3061 10333 3045 10287
TIME...MOT...LOC 0111Z 204DEG 37KT 3016 10335

44

The radar

The Midland/Odessa radar (KMAF), 221 km away, was scanning. The volume nearest the first event began at 01:17 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 hail. Local standard time, as filed.

Heavy Rain, Brewster

When
April 8, 7:19 PM CST to 7:39 PM CST
Where
Brewster County, 2 mi WSW of Marathon
Reported by
COOP Observer
Coordinates
30.189, -103.281

Very heavy rainfall along with half inch hail fell near Marathon as a thunderstorm moved across Brewster County.

Hail, Reeves

When
April 9, 12:07 AM CST to 12:14 AM CST
Where
Reeves County, 12 mi NNW of Pecos
Measured
1 in hail
Reported by
Public
Coordinates
31.581, -103.558

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622078, 622079.